Indiana, 2006

Tornado and Hail in Indiana, April 14, 2006

April 14, 2006 · NWS LOT · 11 events in 3 counties and zones

Supercell thunderstorms developed in east central Illinois during the late afternoon and early evening hours of Friday, April 14th. The storms moved into northwest Indiana and produced large hail and a few funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Supercell thunderstorms developed in east central Illinois during the late afternoon and early evening hours of Friday, April 14th. The storms moved into northwest Indiana and produced large hail and a few funnel clouds. However, only one brief tornado was reported in Benton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 14, 1:15 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 14, 1:15 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
215 PM CDT FRI APR 14 2006

.DISCUSSION...AFTERNOON GRIDS/ZONES...
SERIES OF DISTURBANCES FROM SW AND W WILL CONTINUE TO AFFECT NRN IL
AND NW INDIANA INTO NEXT WEEK. LONG WAVE TROUGH OFF W COAST AND JUST
OFF E COAST BRACKET MEAN UPPER RIDGE LINE ALONG ABOUT 90W. CURRENT
SHALLOW DISTURBANCE MOVING THROUGH WESTERN LAKES SETTING OFF CURRENT
WEAK CONVECTION. AIRMASS APPEARS TO BE STABILIZING NOW WITH WARMER
AIR ALOFT. THIS AHEAD OF A COLD FRONT EDGING INTO REGION FROM WISC
AND EASTERN IOWA.

SURFACE HI OVER SRN MINN WILL DRIFT TO LK MICH SAT WITH INVERTED
RIDGE OVER FCST AREA DURING THE DAY. THIS WILL FORCE COOLER AIR OFF
LK MICH AND RETURN DAYTIME TEMPS TO NEAR AVE. NEXT VIGOROUS UPPR
TROUGH MOVING FROM SRN CALIF THROUGH SRN ROCKIES AND SAT AND INTO
PLAINS SAT NIGHT. ALL MODELS GENLY FOLLOW THIS SCENARIO WHICH SHOULD
POKE MOIST AIR BACK NWD INTO WESTERN LAKES SAT NIGHT. EASTWARD
PROGRESS OF UPPER SYS COMES TO A HALT EARLY SUNDAY AS IT MOVES INTO
MEAN RIDGE AND BEGINS COUPLING WITH LARGE UPPER LOW TO THE EAST.

SURFACE LOW APPROACHING SUNDAY FCST TO SLIDE ACROSS NRN ILL LATE
SUNDAY AND SUNDAY NIGHT WITH GENERAL RAIN. SVR WEATHER THREAT LKLY
RESTRICTED TO SAT EVE OR PREDAWN SUNDAY BUT RAPIDLY FADING OFF TO
THE SE BY DAWN. NEXT SOMEWHAT PROGRESSIVE PAC SYSTEM FORECAST TO
MOVE FROM PAC CST INTO PLAINS AROUND TUESDAY. ANOTHER REBOUND IN
TEMPS AND MOISTURE EXPECTED DURING MIDWEEK. IN SHORT TERM THOUGH
TRAILING CELLS MAINLY S OF I-88 CONTINUING OFF TO SE WITH LITTLE SVR
THREAT EXPECTED.  WATCH NO. 183 WILL EXPIRE AT 3PM.  GRADUAL
CLEARING THIS OVERNIGHT ALONG WITH MORE ORGANIZED N-NE FLOW WILL
DROP TEMPS BACK INTO UPPER 40S. MOS GUIDANCE LOOKS PRETTY REASONABLE
NEXT 24-72HRS.
KML

&&

.AVIATION...

18Z TAFS...WIND DIRECTION OF CONCERN IN THE SHORT TERM. OUTFLOW
BOUNDARY FROM MORNING STORMS EXTENDS ACROSS NORTHERN KANE AND
NORTHERN COOK COUNTIES AND IS CURRENTLY RIGHT OVER ORD. ALTHOUGH
GRADIENT ISN/T TOO STRONG...EXPECT WSW FLOW TO PUSH AGAINST THIS
BOUNDARY OVER THE NEXT HR OR TWO BUT THIS OUTFLOW MIGHT BE ENHANCED
BY COOLER FLOW OFF LK MI. WINDS GRADUALLY BECOME WNW THIS AFTERNOON
THEN SHIFT NORTH DURING THE EVENING AS THE COLD FRONT PASSES. BEST
AREA FOR NEW SHOWERS AND CONVECTION EXPECTED TO BE SOUTH OF I-80.
HAVE INCLUDED VICINITY SHOWERS AT ALL SITES WITH THE BEST CHANCE OF
SHOWERS AT MDW/GYY THRU MID AFTERNOON. CLOUDS CLEAR OUT DURING THE
EVENING...LEAVING SKC FOR THE REMAINDER OF THE PERIOD.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Apr 14, 3:30 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT FRI APR 14 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-151030-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT FRI APRIL 14 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

WIDELY SCATTERED THUNDERSTORMS ALONG AND SOUTH OF THE KANKAKEE RIVER
WILL BE ENDING EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY NIGHT INTO EARLY
SUNDAY MORNING.  THUNDERSTORMS ARE ALSO EXPECTED AGAIN LATE TUESDAY
INTO WEDNESDAY. FEW OF THUNDERSTORMS BOTH SATURDAY NIGHT AND TUESDAY
EVENING MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED SATURDAY NIGHT AND SUNDAY
MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-151030-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT FRI APR 14 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY NIGHT INTO EARLY
SUNDAY MORNING.  THUNDERSTORMS ARE ALSO EXPECTED AGAIN LATE TUESDAY
INTO WEDNESDAY. FEW OF THUNDERSTORMS BOTH SATURDAY NIGHT AND TUESDAY
EVENING MAY BE SEVERE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Apr 14, 2:34 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
334 PM CDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             DIXON                   41.85N 89.48W
04/13/2006  M2.75 INCH       LEE                IL   TRAINED SPOTTER

0948 PM     HAIL             CHERRY VALLEY           42.24N 88.96W
04/13/2006  E2.00 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            NEAR DOWNTOWN.

1105 PM     TSTM WND DMG     WENONA                  41.05N 89.05W
04/13/2006                   LA SALLE           IL   EMERGENCY MNGR

            ON THE LA SALLE CNTY SIDE - MANY LIMBS DOWN. ON THE
            MARSHALL CNTY SIDE - NUMEROUS TREES DOWN, DOOR ON CAR
            WASH FACILITY BLOWN OUT, SIGN BLOWN OUT AT GAS STATION.

0130 AM     HAIL             DANA                    40.96N 88.95W
04/14/2006  E1.75 INCH       LA SALLE           IL   LAW ENFORCEMENT

&&

BNELSON
Local storm report, Apr 14, 2:44 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
344 PM CDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             DIXON                   41.85N 89.48W
04/13/2006  E0.88 INCH       LEE                IL   CO-OP OBSERVER

0910 PM     HAIL             DIXON                   41.85N 89.48W
04/13/2006  M2.75 INCH       LEE                IL   TRAINED SPOTTER

0924 PM     HAIL             LEAF RIVER              42.12N 89.40W
04/13/2006  E1.00 INCH       OGLE               IL   LAW ENFORCEMENT

0940 PM     HAIL             BYRON                   42.13N 89.26W
04/13/2006  E0.88 INCH       OGLE               IL   TRAINED SPOTTER

0942 PM     HAIL             ROCKFORD                42.27N 89.06W
04/13/2006  E1.00 INCH       WINNEBAGO          IL   TRAINED SPOTTER

0945 PM     HAIL             ROCKFORD                42.27N 89.06W
04/13/2006  E1.00 INCH       WINNEBAGO          IL   AMATEUR RADIO

            I-39 AND US-20 BY-PASS

0945 PM     HAIL             ROCKFORD                42.27N 89.06W
04/13/2006  E0.75 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            RFD AIRPORT

0947 PM     HAIL             ROCKFORD                42.27N 89.06W
04/13/2006  E1.75 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            E STATE ST AND MULFORD ST

0948 PM     HAIL             CHERRY VALLEY           42.24N 88.96W
04/13/2006  E2.00 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            NEAR DOWNTOWN.

0950 PM     HAIL             ROCKFORD                42.27N 89.06W
04/13/2006  E1.25 INCH       WINNEBAGO          IL   TRAINED SPOTTER

0953 PM     HAIL             BELVIDERE               42.25N 88.85W
04/13/2006  E1.75 INCH       BOONE              IL   EMERGENCY MNGR

1002 PM     HAIL             MARENGO                 42.25N 88.60W
04/13/2006  E1.00 INCH       MCHENRY            IL   TRAINED SPOTTER

            DENTS TO SIDING ON HOUSE AND VEHICLE.

1005 PM     HAIL             WOODSTOCK               42.31N 88.44W
04/13/2006  E1.00 INCH       MCHENRY            IL   TRAINED SPOTTER

1014 PM     HAIL             CRYSTAL LAKE            42.23N 88.33W
04/13/2006  E1.00 INCH       MCHENRY            IL   CO-OP OBSERVER

1018 PM     HAIL             5 E LAKEMOOR            42.34N 88.11W
04/13/2006  E0.75 INCH       LAKE               IL   TRAINED SPOTTER

1020 PM     HAIL             WAUCONDA                42.27N 88.14W
04/13/2006  E1.00 INCH       LAKE               IL   TRAINED SPOTTER

1020 PM     HAIL             WAUCONDA                42.27N 88.14W
04/13/2006  E0.75 INCH       LAKE               IL   TRAINED SPOTTER

1022 PM     HAIL             MUNDELEIN               42.27N 88.00W
04/13/2006  E0.75 INCH       LAKE               IL   TRAINED SPOTTER

            1/2 TO 3/4 INCH HAIL.AT MIDLOTHIAN RD AND COKENBERG RD.

1023 PM     HAIL             HAINESVILLE             42.34N 88.06W
04/13/2006  E0.75 INCH       LAKE               IL   TRAINED SPOTTER

            IL-120 AND HAINESVILLE RD

1025 PM     HAIL             GAGES LAKE              42.35N 87.98W
04/13/2006  E1.75 INCH       LAKE               IL   TRAINED SPOTTER

            IL-120 AND US-45

1027 PM     HAIL             WAUCONDA                42.27N 88.14W
04/13/2006  E1.00 INCH       LAKE               IL   TRAINED SPOTTER

            AT FAIRFIELD ST AND BONNER RD

1030 PM     HAIL             GRAYSLAKE               42.35N 88.04W
04/13/2006  E1.00 INCH       LAKE               IL   TRAINED SPOTTER

1031 PM     HAIL             WAUKEGAN                42.37N 87.87W
04/13/2006  E1.75 INCH       LAKE               IL   TRAINED SPOTTER

1038 PM     HAIL             NORTH CHICAGO           42.32N 87.86W
04/13/2006  E1.00 INCH       LAKE               IL   TRAINED SPOTTER

            3/4 TO ONE INCH AT 14TH ST AND SHERIDAN

1042 PM     HAIL             MOKENA                  41.53N 87.88W
04/13/2006  E0.75 INCH       WILL               IL   TRAINED SPOTTER

1102 PM     HAIL             JOLIET                  41.53N 88.12W
04/13/2006  E0.75 INCH       WILL               IL   TRAINED SPOTTER

1105 PM     TSTM WND DMG     WENONA                  41.05N 89.05W
04/13/2006                   LA SALLE           IL   EMERGENCY MNGR

            ON THE LA SALLE CNTY SIDE - MANY LIMBS DOWN. ON THE
            MARSHALL CNTY SIDE - NUMEROUS TREES DOWN, DOOR ON CAR
            WASH FACILITY BLOWN OUT, SIGN BLOWN OUT AT GAS STATION.

1115 PM     TSTM WND DMG     DANA                    40.96N 88.95W
04/13/2006                   LA SALLE           IL   TRAINED SPOTTER

            STOP LIGHT BLOWN DOWN ON 11TH ROAD.

1230 AM     HAIL             GIBSON CITY             40.47N 88.38W
04/14/2006  E0.88 INCH       FORD               IL   LAW ENFORCEMENT

0103 AM     HAIL             MOUNT MORRIS            42.05N 89.43W
04/14/2006  E0.75 INCH       OGLE               IL   LAW ENFORCEMENT

0130 AM     HAIL             DANA                    40.96N 88.95W
04/14/2006  E1.75 INCH       LA SALLE           IL   LAW ENFORCEMENT

0139 AM     HAIL             FLANAGAN                40.88N 88.86W
04/14/2006  E1.00 INCH       LIVINGSTON         IL   FIRE DEPT/RESCUE

0230 AM     HAIL             PLANO                   41.66N 88.53W
04/14/2006  E1.00 INCH       KENDALL            IL   TRAINED SPOTTER

0245 AM     HAIL             5 W PLAINFIELD          41.62N 88.30W
04/14/2006  E0.75 INCH       KENDALL            IL   TRAINED SPOTTER

&&

BNELSON
Local storm report, Apr 14, 5:01 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
601 PM CDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             ONARGA                  40.71N 88.01W
04/14/2006  E0.88 INCH       IROQUOIS           IL   EMERGENCY MNGR

&&

BN
Local storm report, Apr 14, 5:05 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
605 PM CDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             THAWVILLE               40.67N 88.11W
04/14/2006  E0.88 INCH       IROQUOIS           IL   EMERGENCY MNGR

0602 PM     HAIL             GILMAN                  40.77N 88.00W
04/14/2006  E1.75 INCH       IROQUOIS           IL   LAW ENFORCEMENT

&&

BN
Local storm report, Apr 14, 5:16 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
616 PM CDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             CISSNA PARK             40.57N 87.89W
04/14/2006  E1.00 INCH       IROQUOIS           IL   TRAINED SPOTTER

            AT HALF WAY POINT BETWEEN CISSNA PARK AND CRESCENT CITY.

&&

BN

The radar

The Chicago radar (KLOT), 122 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 tornado. Local standard time, as filed.

Hail, Jasper

When
April 14, 5:25 PM CST to 5:32 PM CST
Where
Jasper County, Remington
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -87.150

Hail, Jasper

When
April 14, 5:30 PM CST
Where
Jasper County, Rensselaer
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.933, -87.150

Hail, Benton

When
April 14, 6:45 PM EST to 6:48 PM EST
Where
Benton County, Ambia
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.483, -87.517

Hail, Benton

When
April 14, 6:50 PM EST to 6:52 PM EST
Where
Benton County, Fowler
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.617, -87.317

Hail, Benton

When
April 14, 6:55 PM EST to 6:58 PM EST
Where
Benton County, 3 mi S of Boswell
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.483, -87.383

Golfball size hail reported south of Boswell near the county line.

Tornado, Benton

When
April 14, 6:57 PM EST to 6:58 PM EST
Where
Benton County, Ambia
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.483, -87.517

A brief tornado was reported in Ambia. No damage was reported.

Hail, Benton

When
April 14, 7:09 PM EST to 7:11 PM EST
Where
Benton County, Boswell
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -87.383

Hail, Benton

When
April 14, 7:36 PM EST to 7:39 PM EST
Where
Benton County, 1 mi W of Otterbein
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.500, -87.117

Hail, Newton

When
April 14, 7:08 PM CST to 7:10 PM CST
Where
Newton County, 3 mi N of Marocco
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -87.450

Hail, Jasper

When
April 14, 7:15 PM CST to 7:18 PM CST
Where
Jasper County, 3 mi N of Remington
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -87.150

Hail, Jasper

When
April 14, 7:28 PM CST to 7:32 PM CST
Where
Jasper County, Remington
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.767, -87.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyThe tornado archive for Indiana, 2006Warnings in Indiana, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501156, 5501157, 5501154, 5501155, 5501158, 5501222, 5501159, 5501160, 5501161, 5501162, 5501163.